Hail, Wilson
- When
- March 31, 8:55 PM CST to 8:59 PM CST
- Where
- Wilson County, 3.89 mi NE of Fredonia
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.570, -95.770
Scattered storms moved across southern Kansas the evening and night of March 31. A couple of these storms became severe producing wind gusts up to 60 mph and hail up to half-dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered storms moved across southern Kansas the evening and night of March 31. A couple of these storms became severe producing wind gusts up to 60 mph and hail up to half-dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 4:42 PM CST, 4 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 542 PM CDT Tue Mar 31 2026 .KEY MESSAGES... - A few strong to marginally severe thunderstorms possible this evening and tonight over south-central and southeast KS. - Elevated grassfire danger continue through the early evening hours. - Active weather pattern continues late Wednesday, and again late Friday, with additional rounds of showers/thunderstorms expected. Severe thunderstorms and localized flooding possible. && .DISCUSSION... Issued at 314 PM CDT Tue Mar 31 2026 Currently, a shallow upper-level trough is traversing the northern tier of the CONUS. At the surface, an elongated low pressure extends from the Great Lakes region into the Central Plains. This feature is dragging a frontal boundary across the state this afternoon. Progression of this front is quicker than previously thought, already turning winds northerly in central Kansas and ushering in cooler temperatures. As such, afternoon highs have been lowered slightly for south-central Kansas, though temperatures look to still reach into the middle 80s across far southern and southeast Kansas. We're seeing gusty southwesterly winds ahead of the frontal boundary to 35 mph across south-central and southeastern Kansas. Behind the front, northerly winds are gusting to 35 mph in central Kansas. A few showers/storms will develop along the front this evening with initiation around 00Z. Because the front is advancing more quickly, rain and storms look to fire along a line southeast of the Turnpike. Activity will continue into the early overnight hours across southeast Kansas before exiting the forecast area to the southeast. Severe weather is not expected as overall forcing is not strong with this front. But modest shear and decent CAPE values along the boundary will support a few stronger storms capable of gusty winds and small hail. For Wednesday, the frontal boundary will stall across our area. This will create quite the temperature disparity across the forecast area with temperatures near 80s along the KS/OK border with highs in the 60s in central Kansas. As we move into the afternoon hours a dryline to the west will begin to march eastward just as a potent shortwave begins to lift into the Central Plains. The resulting lee trough will push east across the state through the evening hours. Convection will initially develop along the dryline as semi discrete cells across south-central Kansas. These initial storms will pose a large hail and wind threat, along with the potential for a few isolated tornadoes. The elongated hodographs indicate that with time, storms will evolve into a broken line extending north to south. These storms will then pose primarily a wind threat, with isolated large hail and tornado threat continuing. With above normal PWATs between 1-1.5 inches, heavy rainfall and localized flooding will also be a concern, especially across southeast Kansas. Storms will diminish and shift out of the forecast area generally between 06-09Z. Then, temperatures for Thursday will remain slightly above normal, but cooler than the previous few days, in the post-frontal air mass with highs reaching into the lower to middle 70s. Brief clearing ahead of the next system and subtle ridging on Friday will allow for temperatures to rebound to slightly above normal with highs reaching into the 70s and lower 80s. The next trough will swing across the central U.S. late Friday and into the weekend. Another surface low will eject off the Central Rockies by midday Friday dragging with it a frontal boundary that will initiate another round of showers and thunderstorms for Friday evening through early Saturday morning. Surface based CAPE between 2000-3000 J/kg and modest shear will support additional severe thunderstorm activity. Once again, initial storm mode looks to be discrete cells, then merging into a line of storms that pushes east with the cold front. Model guidance currently indicates that this activity will focus across eastern Kansas, with our central Kansas counties likely missing out once again. Behind this deeper, more potent trough, much cooler temperatures are expected for this upcoming weekend with highs reaching only into the 60s areawide. Then ridging will begin to build in over the central part of the U.S. by early week allowing for a modest warm-up through mid-week with highs reaching into the lower to middle 70s under mostly clear skies. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 533 PM CDT Tue Mar 31 2026 Aviation concerns will be storm chances tonight and lowering ceilings Wed morning. Cold front moved through and currently stretches generally along the KS Turnpike and is very slowly pushing southeast. Storms are expected to develop over the next few hours, likely across the Flint Hills and push off to the northeast tonight. For now will only run with a mention of VCTS at KCNU and will leave storms out of the remainder of TAF sites. There are significant differences with what the front will do tomorrow, with the GFS/ECMWF lifting it north and CAMs keeping it further south. Will somewhat play the middle ground and not bring winds all the way around to the south at most sites. There is some model agreement in some MVFR ceilings building-in from the east Wed morning. For now will just keep cigs at MVFR levels, with KSLN having the best chance to see cigs get close to IFR. && .FIRE WEATHER... Issued at 314 PM CDT Tue Mar 31 2026 Strong southerly winds continue across far southern and southeast Kansas ahead of a cold frontal boundary. Behind the front, winds are gusting to 35 mph out of the north. Breezy winds and warm temperatures support Very High fire danger today. RH values remain in the 30-40% range and may help to mitigate fire weather concerns. Very High fire weather danger looks to return for Friday and Saturday, primarily across central and south-central Kansas, as recent rainfall across eastern Kansas will help to alleviate fire weather concerns temporarily. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...AMD AVIATION...RBL FIRE WEATHER...AMD
Hazardous Weather Outlook National Weather Service Wichita KS 558 PM CDT Tue Mar 31 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 558 PM CDT Tue Mar 31 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered showers and thunderstorms are possible this evening, mainly along and southeast of the Kansas Turnpike. The strongest activity will be capable of nickle size hail, 60 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for scattered to numerous showers and thunderstorms exist Wednesday afternoon and night, and again Friday afternoon and night. Strong to severe thunderstorms are possible, along with heavy rainfall and localized flooding. Stay tuned as we refine forecast details in the coming days. Very high grassland fire danger may return for Friday and Saturday, although widespread rainfall this week may limit the overall fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 148 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be around 60 mph.
Hail was estimated to be quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322123, 1322125, 1322127.